New York, 2010

Winter Storm in New York, December 5 to 9, 2010

December 5 to 9, 2010 · NWS ALY · 1 event in 1 county or zone

An unseasonably cold airmass was in place across the region along with persistent northwesterly winds, as the area was under the influence of an upper level disturbance. This resulted in lake enhanced snow showers which impacted the eastern Catskills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An unseasonably cold airmass was in place across the region along with persistent northwesterly winds, as the area was under the influence of an upper level disturbance. This resulted in lake enhanced snow showers which impacted the eastern Catskills. The southwest portion of Schoharie County picked up 7 to 9 inches of snow, with Summit reporting 9 inches and Jefferson 7.3 inches. Snowfall reports of only 1 to 2 inches were received across the rest of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 5, 12:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 5, 12:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1235 PM EST SUN DEC 5 2010

.SYNOPSIS...
A BROAD UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE REGION
THROUGH AT LEAST EARLY NEXT WEEK. A SURFACE LOW PRESSURE SYSTEM WILL
BACK INTO NORTHERN MAINE FROM THE CANADIAN MARITIMES TODAY AND
TONIGHT...WHILE ANOTHER STRONGER SYSTEM TAKES A SIMILAR  TRACK ON
MONDAY AND MONDAY NIGHT. THIS PATTERN WILL RESULT IN SCATTERED TO
NUMEROUS SNOW SHOWERS...BUT MAINLY ACROSS THE HIGHER TERRAIN.
OTHERWISE...BLUSTERY CONDITIONS AND BELOW NORMAL TEMPERATURES ARE
EXPECTED WELL INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE UPDATED FORECASTS TO INCREASE POPS OVER THE EASTERN HIGH
TERRAIN AREA TO CHANCE AND WORDED AS SCATTERED SNOW SHOWERS. HAVE
ALSO INCREASED THE AREAL COVERAGE OF LIKELY POPS OVER THE WESTERN
HALF OF THE FORECAST AREA AND INCREASED THE SNOW ACCUMULATIONS
SLIGHTLY. REST OF FORECAST GENERALLY UNCHANGED.

PREV DISCUSIION...
BROAD UPPER LOW STILL SPINNING OVER THE REGION...WITH MORE UPPER
IMPULSES ROTATING AROUND THE PERIPHERY. TRAPPED LOW LEVEL
MOISTURE...ENHANCED TO SOME DEGREE BY LAKE EFFECT MOISTURE...
SUPPORTING MORE CLOUD COVER. SOME FLURRY ACTIVITY FROM TIME TO
TIME WILL CONTINUE TODAY AND TONIGHT. LIMITED MIXING DUE TO CLOUD
COVER...SO HIGHS IN THE 30S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
STRONGER UPPER IMPULSE TRACKS WELL OFFSHORE TONIGHT AND MONDAY...
THEN BACKS WEST INTO SOUTHEASTERN CANADA AND THE BORDER OF NEW
ENGLAND AND CANADA MONDAY NIGHT INTO TUESDAY. STRONG U WIND
ANOMALIES AT 850 HPA IMPLY SOME EXTRA LOW LEVEL MOISTURE/THETA E
ADVECTION AND FORCING WILL PUSH WEST INTO PARTS OF THE
ADIRONDACKS AND WESTERN MOHAWK VALLEY....PERHAPS THE NORTHERN LAKE
GEORGE SARATOGA REGION. LOW LEVEL MOISTURE CONTRIBUTION FROM THE
LAKES WILL CONTINUE...SO PERIODS OF LIGHT SNOW WILL OCCUR MONDAY
AND TUESDAY...WITH POSSIBLY A FEW INCHES IN HIGHER TERRAIN. AREAS
FROM THE CATSKILLS AND SCHOHARIE VALLEY...THROUGH THE CAPITAL
DISTRICT...SOUTHERN VT AND THE BERKSHIRES COULD SEE SOME DUSTINGS
MONDAY THROUGH TUESDAY...BUT AGAIN...FOCUSED MORE IN THE SCHOHARIE
VALLEY... HELDERBERGS...SOUTHERN GREEN MOUNTAINS...LAKE GEORGE AND
SARATOGA REGION...NORTHERN TACONICS AND BERKSHIRES. VALLEY
LOCATIONS INCLUDING THE CITY OF ALBANY MAY BE HARD PRESSED TO SEE
ANY NOTICEABLE ACCUMULATION...OUTSIDE OF SOME WINDSWEPT PATCHES OF
SNOW THAT COULD COLLECT ALONG WALLS AND OBSTACLES. BUT...THE
SYSTEM IS STILL ORGANIZING SO FINE DETAILS OF THE FORECAST MONDAY
AND TUESDAY COULD CHANGE...AND NEED TO LOOK FOR CONVECTIVE SCALE
SURPRISES THAT MAY NOT RESOLVED IN DATA AND GUIDANCE AT THIS TIME.

THERE SHOULD BE A NOTICEABLE PRESSURE GRADIENT THAT DEVELOPS WITH
THE STRENGTHENING LOW PRESSURE IN SOUTHEASTERN CANADA. SO...BREEZY
TO WINDY CONDITIONS SHOULD CREATE SOME WIND CHILLS...ESPECIALLY
WITH BOUNDARY LAYER TEMPERATURES GRADUALLY COOLING THROUGH THE
PERIOD. CLOUD COVER WILL HELP LIMIT DAYTIME HIGH
TEMPERATURES...AND WINDS AND CLOUDS WILL PREVENT LOW TEMPERATURES
FROM FALLING AS MUCH AS THEY COULD. HIGHS IN THE LOWER TO MID 30S
MOST AREAS TODAY THROUGH TUESDAY...20S IN HIGHER TERRAIN. LOWS IN
THE 20S MOST AREAS THROUGH THE PERIOD...WITH TEENS IN HIGHER
TERRAIN.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
IMPROVING CONDITIONS ARE EXPECTED THROUGH THE FIRST HALF OF THE LONG
TERM PERIOD WITH SOME BIG QUESTIONS REMAINING FOR THE FRIDAY THROUGH
SATURDAY TIME FRAME.

THE UPPER TROUGH OVER EASTERN QUEBEC IS EXPECTED TO CONTINUE LIFTING
NORTH THROUGH MID WEEK AS HIGH PRESSURE GRADUALLY BUILDS NORTHEAST
AT THE SURFACE FROM THE TENNESSEE VALLEY ON WEDNESDAY INTO THE
NORTHEAST ON THURSDAY. AS A RESULT OF THIS SCENARIO EXPECT
INCREASING SUNSHINE DURING THE DAY AND MAINLY CLEAR SKIES AT NIGHT
EXCEPT IMMEDIATELY DOWNWIND OF LAKE ONTARIO WHERE CLOUDS AND SOME
LAKE EFFECT IS EXPECTED TO LINGER THROUGH WEDNESDAY. DURING THIS
PERIOD TEMPERATURES ARE ALSO EXPECTED TO LOWER THROUGH TIME AS
COOLING CONTINUES IN THE LOWER LEVELS. EXPECT HIGHS IN THE LOWER 20S
TO MID 30S ON WEDNESDAY AND UPPER TEENS TO MID 30S ON  THURSDAY WITH
LOWS ZERO TO UPPER TEENS WEDNESDAY NIGHT AND THURSDAY NIGHT.

THE HIGH PRESSURE CENTER IS THEN EXPECTED TO MOVE OFF THE EAST COAST
BY FRIDAY MORNING. THE PERIOD FROM FRIDAY INTO SATURDAY LOOKS ACTIVE
AS A CLIPPER TYPE SYSTEM MOVES INTO THE GREAT LAKES FRIDAY MORNING
AND THEN EASTERN GREAT LAKES FRIDAY EVENING. AFTER THAT THERE EXISTS
BIG DISAGREEMENTS BETWEEN GFS AND ECMWF IN TERMS OF SURFACE LOW
TRACK POTENTIAL SECONDARY REDEVELOPMENT AND ORIENTATION OF H5
TROUGH. THE ONLY THING THAT DOES SEEM CERTAIN IS THAT SOME WARM AIR
ADVECTION WILL BE OCCURRING IN THE LOWER LEVELS WITH AT LEAST SOME
LIGHT PRECIPITATION LIKELY IN THE FORM OF SNOW ON FRIDAY. FOR NOW
HAVE GONE WITH MAINLY CHANCE POPS AND LIGHT SNOW SHOWERS FRIDAY AN
FRIDAY NIGHT WITH A MIXTURE OF SNOW AND RAIN ON SATURDAY AS GFS AND
ECMWF DIFFER GREATLY ON THERMAL PROFILE. FOR NOW HAVE HIGH TEMPS IN
THE MID 20S TO MID 30S ON FRIDAY AND UPPER 20S TO NEAR 40 ON
SATURDAY WITH LOWS FRIDAY NIGHT IN THE  LOW TEENS TO MID 20S.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD
ENDING AT 18Z MONDAY WITH BKN/OVC STRATO CU. MVFR CIGS ARE POSSIBLE
AT KALB/KGFL INTO EARLY THIS EVENING AND A TEMPO GROUP HAS BEEN
INCLUDED IN THE KALB/KGFL TAFS TO REFLECT THIS.

THE MAIN WEATHER FEATURE ACROSS THE REGION IS A PERSISTENT UPPER
LEVEL LOW WHICH WILL ROTATE OVER THE FA THROUGH THE TAF PERIOD
ENDING AT 18Z MONDAY. LITTLE IF ANY SNOW IS EXPECTED AT THE TAF
SITES OTHER THAN FLURRIES AND AT THIS TIME DO NOT HAVE ENOUGH
CONFIDENCE THAT ANY SNOW SHOWERS WILL REACH THE TAF SITES DURING
THE NEXT 24 HOURS...THUS HAVE LEFT THE TAF FORECASTS DRY.

THE WINDS WILL BE WEST TO NORTHWEST FOR THE REST OF THE AFTERNOON AT
10 TO 12 KTS AT KALB/KPOU WITH GUSTS TO AROUND 20 KTS. AT KGFL THE
WIND WILL BE WESTERLY AT 10 KTS OR LESS. WIND SPEEDS AT ALL
LOCATIONS WILL DECREASE TO 10 KTS OR LESS TONIGHT...THEN INCREASE
AGAIN ON MONDAY AT 10 TO 15 KTS WITH GUSTS TO OVER 20 KTS.

OUTLOOK...
MON AFT-TUE...VFR/MVFR...ISOLD-SCT -SHSNS ESPEC NORTH OF KPOU.
TUE NIGHT-THU...VFR...NO SIG WX.

&&

.HYDROLOGY...
LOW PRESSURE MOVING WESTWARD FROM NORTHERN NEW ENGLAND WILL BRING
SOME LIGHT SNOW SHOWERS THROUGH THE WEEKEND...MAINLY ACROSS THE
HIGHER TERRAIN. QPF WILL BE LIGHT AND TEMPERATURES WILL BE COLD
ENOUGH FOR PRECIP TO FALL AS SNOW. RIVER FLOWS WILL CONTINUE TO
DECREASE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...CLOSER TO
SEASONAL LEVELS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...GJM/NAS
NEAR TERM...GJM/NAS
SHORT TERM...NAS
LONG TERM...11
AVIATION...GJM
HYDROLOGY...11/NAS
Hazardous weather outlook, Dec 5, 4:15 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EST SUN DEC 5 2010

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
415 AM EST SUN DEC 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Schoharie

When
December 5, 2:00 PM EST to December 9, 3:00 AM EST
Where
Schoharie forecast zone
Reported by
Broadcast Media
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270990.